Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 1, NWS Houston/Galveston, TX

January 18, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Jan 18, 2017, 5:19 AM CST for Harris County, Texas. It took effect at Jan 18, 2017, 5:33 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 5:19 AM CST (11:19 UTC)
In effect from
Jan 18, 2017, 5:33 AM CST
Expired
Jan 19, 2017, 5:19 AM CST
In force
24 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Jan 18, 3:56 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 18, 3:56 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
356 AM CST Wed Jan 18 2017

.DISCUSSION...
A stationary front was waffling over the inland portions of the
2-tiers of counties near the coast early this morning. At 3:00
AM the front appeared to be near a line from Wharton to Sugarland
to downtown Houston and then through south-central Liberty County.
An upper level shortwave trough was moving overhead and helping to
enhance the convection along the front. The strongest storms since
1:00 AM have been along the highway 59 corridor between Sugar Land
and Wharton. Still think isolated severe storms are possible early
this morning. However, locally heavy rainfall was becoming a
bigger threat. Some factors that are coming together for locally
heavy rainfall include moisture pooling along the front through
700 mb; 30 to 40 knot inflow at 850 mb; and a 200 to 300 mb jet
streak moving over the Hill Country and western areas of SE Texas.
Because of this, mentioned the possibility of locally heavy
rainfall through noon. The upper support for locally heavy
rainfall will weaken this afternoon; although, widespread showers
and thunderstorms will continue.

Rain and thunderstorms will continue over the area through tonight
and into Thursday as the upper low over New Mexico moves
northeastward into the Central Plains. Chances for isolated severe
storms with locally heavy rainfall look better Wednesday night
into Thursday morning as the main upper trough and the right-rear
quadrant of the upper level jet move overhead.

For the remainder of the period, a break is in store for Friday as
an upper level shortwave ridge moves across the state. Another
bout of rain and thunderstorms will arrive Friday night and
Saturday as another upper trough moves across the Southern Plains
into Texas. Sunday is looking to be a windy day as the upper and
surface low get wrapped up over the Mississippi Valley and the
pressure gradient tightens across the area.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  53  72  55  77 /  90  40  20   0  10
Houston (IAH)              71  60  73  58  78 /  80  60  50  10  10
Galveston (GLS)            65  64  69  63  73 /  50  70  60  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 4 AM CST early this morning for the
     following zones: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay.

&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jan 18, 4:57 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 AM CST WED JAN 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS
AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
NIGHT AND SATURDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH
STRONG GUSTY WINDS THE MAIN THREAT. FOLLOWING THE PASSAGE OF A
COLD FRONT, STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS
THE AREA ON SUNDAY MAINLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND OVER THE WEEKEND.

GMZ330-335-350-355-370-375-191315-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG WILL BE POSSIBLE THIS MORNING AND AGAIN
LATER THIS EVENING MAINLY OVER GALVESTON BAY AND THE NEARSHORE
GULF OF MEXICO WATERS WITHIN 20 NM. AT TIMES THE VISIBILITY WILL
BE UNDER 1 NM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF DENSE SEA FOG WILL BE POSSIBLE DURING THE NIGHT AND
MORNING TIME PERIODS THROUGH SATURDAY. STRONG GUSTY WESTERLY WINDS
ARE THEN POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, Jan 18, 4:54 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
454 AM CST WED JAN 18 2017

TXZ213-181145-
Harris TX-
454 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN HARRIS COUNTY THROUGH 545
AM CST...

At 454 AM CST, Doppler radar was tracking a strong thunderstorm over
Magnolia Park, or over Second Ward, moving northeast at 15 mph.

Wind gusts up to 50 mph and funnel clouds will be possible with this
storm.

Locations impacted include...
Northwestern Pasadena, Galena Park, Jacinto City, Channelview,
Greater Fifth Ward, Greater Third Ward, Second Ward, Greater
Eastwood, Downtown Houston, Cloverleaf, Macgregor, Highlands, Midtown
Houston, Astrodome Area, Golfcrest / Bellfort / Reveille, Sheldon,
Denver Harbor / Port Houston, Park Place, Herman Park and East
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 9532 2970 9540 2997 9522 2982 9505
TIME...MOT...LOC 1054Z 219DEG 15KT 2975 9530

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:43 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 1:05 AM CSTTornado WarningHGXWharton25 min
Jan 18, 3:02 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton118 min
Jan 18, 3:51 AM CSTTornado WarningHGXHarris24 min
Jan 18, 4:16 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery59 min
Jan 18, 4:54 AM CSTSpecial Weather StatementHGXHarris51 min
Jan 18, 4:58 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 5:03 AM CSTTornado WarningHGXHarris27 min
Jan 18, 5:21 AM CSTFlash Flood WarningHGXFort Bend, Harris, Wharton5 hr
Jan 18, 5:47 AM CSTSpecial Weather StatementHGXHarris43 min
Jan 18, 6:36 AM CSTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
Jan 18, 7:03 AM CSTRiver Flood WarningHGXHarris8 hr
Jan 18, 7:54 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 7:55 AM CSTRiver Flood WarningHGXHarris11 hr
Jan 18, 8:05 AM CSTRiver Flood WarningHGXMontgomery54 hr
Jan 18, 8:27 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:30 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:36 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:37 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:46 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:49 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:50 AM CSTRiver Flood WarningHGXHarris15 hr
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria4 days
Jan 18, 9:37 AM CSTRiver Flood WarningHGXBurleson, Harris, Lee6 days
Jan 18, 10:14 AM CSTAreal Flood WarningHGXFort Bend, Harris, Wharton6 hr
Jan 18, 12:41 PM CSTSpecial Weather StatementHGXLiberty49 min
Jan 18, 2:13 PM CSTRiver Flood WarningHGXHarris30 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.